I know I am not supposed to do this but I forgot about this side effect since I haven't used Tazorac in a while. The wax peeled a layer of skin from my lip, a scab formed and now I have pink skin revealed. The skin doesn't match the rest of my complexion. Is there a product I can use to restore healing and ultimately help my skin blend with the surrounding skin?
I Used Tazorac Cream and Had my Face Waxed
Doctor Answers (1)
What to do about skin ripped off after waxing
Sorry to hear about your problem. It is actually fairly common.
We have information for our patients on our skin care usage instructions: “Discontinue the retinoids: Refissa, Renova, Retin-A, Differin, or Tazorac to affected area 1 week before waxing or bleaching, or before other procedures as directed.”
Why do we say this? Because if you don’t discontinue them and then you wax, when they pull the wax off, your skin will come off with it. This will also happen if you are on isotretinoin (Accutane and generics) for severe acne. Anyone who waxes any part of your body should ask if you are using a retinoid, or taking isotretinoin.
If they don't ask, and you forgot to tell them you will get strips of skin ripped off. Start with a non-fragranced moisturizer and apply it 3-4 times a day. I like Aquaphor, or Cetaphil cream. Don't put any toner, or active skin care products (glycolic acid, salicylic acid etc) on it until it has healed. Don't scrub or pick. As soon as the skin has healed, (pink, not open, crusted or oozing) wear broad spectrum UVA/UVB sunscreen with an SPF of 20 or higher every single day, whether you normally do or not. Avoid sun exposure over the next several months to help keep the area from darkening over time.
Patients with any amount of natural pigment in their skin may experience either darkening, or lightening of the pigment in the area after healing. Often this will resolve by itself over a couple of months if you protect the area from sun exposure but if not, see your dermatologist who can prescribe a 4% Hydroquinone bleaching cream and talk to you about light chemical peels or microdermabrasion to help resolve the pigment problem.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.